Large Vessel Stroke Linked to AstraZeneca COVID Vaccine

Covid-19, News

Editor’s note: Find the latest COVID-19 news and guidance in Medscape’s Coronavirus Resource Center.

The first cases of large vessel arterial occlusion strokes linked to the AstraZeneca COVID-19 vaccine have been described in the United Kingdom.

The three cases (one of which was fatal) occurred in two women and one man in their 30s or 40s and involved blockages of the carotid and middle cerebral artery. Two of the three patients also had venous thrombosis involving the portal and cerebral venous system. All three also had extremely low platelet counts, confirmed antibodies to platelet factor 4, and raised D-dimer levels, all characteristic of the vaccine-induced immune thrombotic thrombocytopenia (VITT) reaction associated with the AstraZeneca vaccine.  

They are described in detail in a letter published online on May 25 in the Journal of Neurology, Neurosurgery & Psychiatry.

“These are first detailed reports of arterial stroke believed to be caused by VITT after the AstraZeneca COVID vaccine, although stroke has been mentioned previously in the VITT data,” senior author, David Werring, PhD, FRCP, commented to Medscape Medical News.

“VITT has more commonly presented as CVST [Cerebral venous sinus thrombosis] which is stroke caused by a venous thrombosis; these cases are showing that it can also cause stroke caused by an arterial thrombosis,” Werring, who is professor of clinical neurology at the Stroke Research Centre, University College London Queen Square Institute of Neurology, United Kingdom, explained.  

“In patients who present with ischemic stroke, especially younger patients, and who have had the AstraZeneca vaccine within the past month, clinicians need to consider VITT as a possible cause, as there is a specific treatment needed for this syndrome,” he said.  

Young patients presenting with ischemic stroke after receiving the AstraZeneca vaccine should urgently be evaluated for VITT with laboratory tests, including platelet count, D-dimers, fibrinogen, and anti-PF4 antibodies, the authors write, and then managed by a multidisciplinary team including hematology, neurology, stroke, neurosurgery, neuroradiology, for rapid access to treatments including intravenous immune globulin, methylprednisolone, plasmapheresis and nonheparin anticoagulants such as fondaparinux, argatroban, or direct oral anticoagulants.

Werring noted that these reports do not add anything to the overall risk/benefit of the vaccine, as they are only describing three cases.

“While VITT is very serious, the benefit of the vaccine still outweighs its risks,” he said. “Around 40% of patients hospitalized with COVID-19 experience some sort of thrombosis and about 1.5% have an ischemic stroke. Whereas latest figures from the UK estimate the incidence of VITT with the AstraZeneca vaccine of 1 in 50,000 to 1 in 100,000.

“Our report doesn’t suggest that VITT is more common than these latest figures estimate but we are just drawing attention to an alternative presentation,” he added.  

The first patient in the current case series, a woman in her 30s, experienced an intermittent headache on the right side and around her eyes 6 days after the vaccine. Five days later, she awoke feeling drowsy and with weakness to her left face, arm, and leg.

Imaging revealed a blocked right middle cerebral artery with brain infarction, and clots in the right portal vein. She underwent brain surgery to reduce the pressure in her skull, plasma removal and replacement, and received the anticoagulant, fondaparinux, but unfortunately died.

The second patient, a woman in her late 30s, presented with headache, confusion, weakness in her left arm, and loss of vision on the left side 12 days after having received the vaccine. Imaging showed occlusion of both carotid arteries, as well as pulmonary embolism and a left cerebral venous sinus thrombosis.  

Her platelet count increased following plasma removal and replacement and intravenous corticosteroids, and her condition improved after fondaparinux treatment.

The third patient, a man in his early 40s, presented 3 weeks after receiving his vaccination with problems speaking. Imaging showed a clot in the left middle cerebral artery, but there was no evidence of clots in the cerebral venous sinuses. He received a platelet and plasma transfusion, and fondaparinux, and remains stable.

In a linked commentary, Hugh Markus, PhD, FRCP, professor of stroke medicine at the University of Cambridge, United Kingdom, writes: “This report emphasizes that the immune mediated coagulopathy can also cause arterial thrombosis including ischemic stroke, although venous thrombosis and especially cerebral venous sinus thrombosis appear more frequent.

“During the current period of COVID vaccination, a high index of suspicion is required to identify thrombotic episodes following vaccination,” he adds. “However, it is important to remember that these side-effects are rare, and much less common than both cerebral venous thrombosis and ischemic stroke associated with COVID-19 infection itself.”

Several experts who commented on these reports for the Science Media Centre all agreed with Werring and Markus that these reports do not alter the current risk/benefit estimates with the vaccine.

Ian Douglas, PhD, professor of pharmacoepidemiology, London School of Hygiene & Tropical Medicine, United Kingdom, who sits on the UK’s Medicines and Healthcare products Regulatory Agency’s Pharmacovigilance Expert Advisory Group, said: “The picture regarding the rare syndrome of blood clots combined with low platelet counts associated with the AstraZeneca vaccine is becoming clearer. Until now, the cases described have tended to involve clots in veins such as cerebral vein thrombosis. In this series of three case reports, we now have some evidence that the types of blood vessels affected include arteries as well as veins.”  

“It’s important to stress that such cases remain very rare, and it’s certainly much rarer in people who have had the AstraZeneca vaccine than it is in people affected by COVID-19 itself,” Douglas emphasized.

“The description of the cases suggests the patients involved presented with the same kind of symptoms as already described in cases involving cerebral vein thrombosis, and they don’t suggest patients need to be on the alert for anything different,” he added.

“However, the emergence of details like this will help guide health professionals who may be faced with similar cases in future; the sooner such cases are recognised, the more chance they will quickly receive the right kind of treatment, hopefully leading to better outcomes.”

Will Lester, MBChB, PhD, consultant hematologist, University Hospitals Birmingham NHS Foundation Trust, said: “VITT remains a rare complication, and patients with a history of thrombosis, including stroke, should not consider themselves to be at any higher risk of this type of rare thrombosis after vaccination, and COVID infection itself is a significant risk for stroke and other types of thrombosis.”

Many countries have paused use of the AstraZeneca vaccine because of its link to the VITT syndrome or restricted its use to older people as the VITT reaction appears to be slightly more common in younger people. In the United Kingdom, the current recommendation is that individuals under 40 years of age should be offered an alternative to the AstraZeneca vaccine where possible.

J Neurol Neurosurg Psychiatr. Published online May 25, 2021. LetterCommentary

For more Medscape Neurology news, join us on Facebook and Twitter.

Articles You May Like

Jurors in Elizabeth Holmes’ trial raise concerns about questionnaires with personal information being released
NYU Langone Health opens an expansive care center in Bethpage
Many Breast Cancer Patients Use Cannabis to Manage Symptoms But Don’t Tell Their Doctors
From client to counsellor to creative: Natasha’s story
New York real estate heir Robert Durst is hospitalized with Covid days after life sentence, his attorney says

Leave a Reply

Your email address will not be published. Required fields are marked *